Graves' Disease Drug Linked to Liver Injury, DeathJun 4, 2009 | Parker Waichman LLP
Propylthiouracil, a drug used since the late 1940s to treat overactive thyroid or Graves' disease, has been linked to serious, and sometimes fatal, liver injuries in adults and children. In an alert issued yesterday, the Food & Drug Administration (FDA) said it was working to make changes to the drug's prescribing information to reflect this risk, particularly for use in pediatric patients.
Propylthiouracil is a second-line therapy for overactive thyroid related to Graves' disease. It is used when patients are allergic to or intolerant of another drug called methimazole. It is also given to pregnant women with the disorder, as methimazole has been linked to complications when taken during pregnancy.
long-suffering Of those, 10 liver injuries occurred in children. Of the adult cases, 12 deaths and five liver transplants occurred. Among the pediatric patients, one case resulted in death and six in liver transplants. In contrast, only five cases of serious liver injury associated with methimazole use have been reported. These cases, all in adults, resulted in three deaths.
The FDA is advising that health care professionals carefully consider which drug to initiate in a patient recently diagnosed with Graves’ disease. Physicians should closely monitor patients on propylthiouracil therapy for symptoms and signs of liver injury, especially during the first six months after initiation of therapy, the agency said.
Because of the pregnancy complications associated with methimazole, the agency noted that propylthiouracil may be a more appropriate for patients with Graves' disease who are in their first trimester of pregnancy.
The agency also warned that propylthiouracil should not be used in pediatric patients unless the patient is allergic to or intolerant of methimazole, and there are no other treatment options available.
On April 18, 2009, the FDA held a public workshop with the American Thyroid Association (ATA) to discuss propylthiouracil-related hepatotoxicity. The FDA alert also noted that the ATA plans to update its treatment guidelines for Graves' disease in the upcoming months.